JUN 29, 2010
The authors report the case of a 52-year-old man treated with peginterferon alpha-2a for chronic hepatitis C who presented with painless, bilateral, simultaneous nonarteritic anterior ischemic optic neuropathy (NAION) and peripheral neuropathy. Symptoms began 19 weeks after starting treatment. The peripheral neuropathy and vision of the right eye improved, but the vision of the left eye worsened after stopping interferon.
The authors subsequently identified 23 additional cases of NAION during interferon alpha therapy in the literature, at least 12 of which suffered bilateral NAION. Of 21 eyes that had documented initial and follow-up acuities, eight improved, one worsened and the rest remained stable. One patient had a painful peripheral neuropathy.
The authors note that spontaneous, bilateral, simultaneous NAION is rare and typically suggests a systemic disorder or toxicity. They said that while it is conceivable that interferon therapy was unrelated to bilateral simultaneous NAION in their patient, it is unlikely since findings were similar to previous reports. In addition, the patient had bilateral paresthesias of the hands and feet, a known side effect of pegylated interferon alpha. With discontinuation of therapy, he noted near total resolution of this symptom, which is strongly suggestive of a systemic toxic effect of the therapy.
How interferon may cause NAION is unknown. The patient had a preexisting small cup-to-disc ratio, which is a proposed risk factor in the development of NAION.
It is unclear whether continuing therapy with interferon alpha results in progressive visual deterioration. The high frequency of bilateral NAION in cases linked to interferon alpha therapy suggests that presentation in one eye may place the fellow eye at risk, especially in patients with a small cup-to-disc ratio. The authors conclude that treatment with interferon alpha may result in NAION and discontinuation of therapy deserves consideration after weighing individual risks and benefits.